Format

Send to

Choose Destination
Indian J Dermatol Venereol Leprol. 2014 May-Jun;80(3):221-8. doi: 10.4103/0378-6323.132249.

Drug reaction with eosinophilia and systemic symptoms: observations from a tertiary care institution.

Author information

1
Department of Dermatology and Venereology, Govt Medical College, Kozhikode, Kerala, India.

Abstract

BACKGROUND:

Drug reaction with eosinophilia and systemic symptoms (DRESS) is a severe drug reaction which can mimic a viral infection, an autoimmune disease or a neoplastic disease.

AIMS:

To study the clinical and epidemiological aspects of DRESS and to identify the precipitating drugs.

METHODS:

All patients admitted to the dermatology ward of our tertiary care hospital from 1 st October 2010 to 30 th September 2013 with probable or definite DRESS as per the RegiSCAR scoring system were included in this prospective study. The clinical manifestations observed in the study population were studied and the common offending drugs were identified.

RESULTS:

During the 3 year study period, 26 patients fulfilled criteria for probable or definite DRESS. In more than 50% of cases, the culprit drug was phenytoin. Most common symptoms observed were fever, rash and facial edema. Liver was the most common internal organ affected. Most of the patients responded to withdrawal of the drug and administration of steroids for 3-6 weeks. One patient with dapsone-induced DRESS died.

CONCLUSIONS:

Intense facial erythema and edema and an elevated eosinophil count were not found to be bad prognostic factors. In most instances the flare ups during the course of the disease could be managed with a slower tapering of steroids. More prospective studies on DRESS are required to assess the prognostic factors and to formulate better diagnostic criteria.

PMID:
24823399
DOI:
10.4103/0378-6323.132249
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd
Loading ...
Support Center